Louisiana, 2011

Damaging Wind and Lightning Strike in Louisiana, June 11, 2011

June 11, 2011 · NWS LIX · 2 events in 1 county or zone

A stationary front helped focus the development of thunderstorms across southeast Louisiana. Isolated reports of severe weather were received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

A stationary front helped focus the development of thunderstorms across southeast Louisiana. Isolated reports of severe weather were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Jun 11, 1:51 PM CST, 3 hours 9 minutes earlier.

Area forecast discussion, Jun 11, 1:51 PM CST, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
251 PM CDT SAT JUN 11 2011

.SYNOPSIS...
HIGH PRESSURE REMAINS CENTERED OVER THE NORTHERN GULF. A WEAK
SURFACE LOW IS LOCATED OVER THE GREAT LAKES REGION WITH A WEAK
FRONTAL BOUNDARY EXTENDING FROM THE LOW SOUTHWESTWARD INTO
NORTHERN TEXAS.

LOCALLY...TEMPERATURES ARE GENERALLY HOVERING IN THE MID 90S
EXCEPT IN THE VICINITY OF THUNDERSTORMS WHERE RAIN COOLED
DOWNDRAFTS AND OUTFLOW HAVE CAUSED TEMPERATURES TO DROP 10 TO 15
DEGREES BELOW AFTERNOON MAXIMUMS. ISOLATED SHOWERS AND
THUNDERSTORMS HAVE BEGUN TO DEVELOP ACROSS THE EXTREME NORTHERN
PORTION OF THE FORECAST AREA. EXPECT THIS ACTIVITY TO SLOWLY
SPREAD SOUTHWESTWARD MAINTAINING GENERALLY ISOLATED COVERAGE.

&&

.DISCUSSION...
ONLY MINOR TWEAKS MADE TO THE FORECAST THIS PACKAGE. HIGH PRESSURE
EXPECTED TO REMAIN IN PLACE THROUGH THE FORECAST PERIOD LEADING TO
GENERALLY QUIET CONDITIONS WITH THE EXCEPTION OF SOME ISOLATED TO
SCATTERED AFTERNOON THUNDERSTORMS EARLY IN THE PERIOD.

LATE AFTERNOON AND EARLY EVENING CONVECTION WILL REMAIN POSSIBLE
THROUGH SUNDAY BEFORE DEEP LAYER RIDGING BUILDS FARTHER INTO THE
AREA. BY MONDAY...THE RIDGING IS EXPECTED TO BECOME STRONGER...
TAKING A HOLD OF THE AREA AND REMAINING IN PLACE THROUGH THE
REMAINDER OF THE WEEK. WITH SLIGHTLY DRIER AIR MOVING IN AS
WELL...EXPECT LOWER POPS AND SLIGHTLY HIGHER TEMPERATURES THROUGH
THE EXTENDED PORTION OF THE FORECAST PERIOD. AFTERNOON HEAT INDEX
VALUES WILL APPROACH OR SLIGHTLY EXCEED THE CENTURY MARK FOR
SEVERAL AFTERNOONS. THOSE WITH OUTDOOR ACTIVITIES PLANNED SHOULD
BE SURE TO DRINK PLENTY OF WATER.

&&

.AVIATION...
SURFACE HIGH PRESSURE IS DOMINATING THE REGION. THE WESTERN EDGE
OF THE UPPER LEVEL LOW HAS SHIFTED EASTWARD TOWARDS THE FLORIDA
PANHANDLE...SO THE MOISTURE MAY NOT BE AS DEEP AS IT WAS THIS
MORNING. ISOLATED SHOWERS AND THUNDERSTORMS MAY IMPACT EACH OF THE
TERMINALS LATE THIS AFTERNOON THROUGH THE FIRST PART OF THE EVENING.
EXPECT SCATTERED CLOUDS AROUND 5 THOUSAND FEET AND VISIBILITY
AROUND 7 MILES THIS AFTERNOON.

&&

.MARINE...
HIGH PRESSURE WILL REMAIN IN PLACE ACROSS THE NORTHERN GULF WITH A
VERY WEAK PRESSURE GRADIENT ACROSS THE COASTAL WATERS. THIS WILL
RESULT IN GENERALLY LIGHT WINDS AND LOW SEAS THROUGH MUCH OF THE
FORECAST PERIOD. BY MIDWEEK...WINDS WILL PICK UP SLIGHTLY...INTO
THE 10 TO 15 KNOT RANGE.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  69  95  70  96 /  20  20  10  20
BTR  72  95  73  96 /  20  20  10  10
ASD  71  94  72  95 /  20  20  10  20
MSY  74  93  75  94 /  20  20  10  20
GPT  73  93  73  94 /  20  20  10  20
PQL  69  94  72  96 /  20  20  10  20

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&

AVIATION...MCK
REST OF DISCUSSION...95/DM
Hazardous weather outlook, Jun 11, 4:30 PM CST, 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
530 PM CDT SAT JUN 11 2011

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-121800-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER OUT
20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM
20 TO 60 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO
60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-
WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-
ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA-
SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
530 PM CDT SAT JUN 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF COASTAL WATERS
OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST
LOUISIANA AND SOUTHERN MISSISSIPPI.

.DAY ONE...TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THROUGH THE
EVENING HOURS. ONE OR TWO OF THESE STORMS COULD BE STRONG TO SEVERE.

FLOOD WARNINGS WILL REMAIN IN EFFECT FOR SEVERAL POINTS ALONG THE
MISSISSIPPI AND ATCHAFALAYA RIVERS. PLEASE REFER TO THE LATEST
FLOOD WARNINGS AND STATEMENTS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE DURING THE AFTERNOON AND
EVENING HOURS SUNDAY AND MONDAY. ONE OR TWO OF THESE STORMS COULD
BE STRONG TO SEVERE.

FLOOD WARNINGS WILL REMAIN IN EFFECT FOR SEVERAL POINTS ALONG THE
MISSISSIPPI AND ATCHAFALAYA RIVERS. PLEASE REFER TO THE LATEST
FLOOD WARNINGS AND STATEMENTS FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jun 11, 4:12 PM CST, 48 minutes before
LAZ034>036-046>048-112300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
512 PM CDT SAT JUN 11 2011

...LINE OF STRONG THUNDERSTORMS MOVING WEST AFFECTING WEST BATON
ROUGE PARISH...POINTE COUPEE PARISH...EAST FELICIANA PARISH...EAST
BATON ROUGE PARISH...WEST FELICIANA PARISH...IBERVILLE PARISH...

AT 510 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM ST.
FRANCISVILLE TO 15 MILES NORTHWEST OF PLAQUEMINE TO 10 MILES EAST OF
CATAHOULA...MOVING WEST AT 15 MPH.

THE LINE OF STRONG THUNDERSTORMS WILL BE NEAR...
  RAMAH BY 520 PM...
  ST. FRANCISVILLE BY 525 PM...
  MARINGOUIN BY 530 PM...
  NEW ROADS BY 535 PM...
  LIVONIA BY 545 PM...
  LOTTIE...MORGANZA AND 8 MILES SOUTHEAST OF BATCHELOR BY 600 PM...

THE PRIMARY THREATS FROM THESE STORMS ARE FREQUENT LIGHTNING...PEA TO
DIME SIZE HAIL...AND WIND GUSTS 35 TO 45 MPH...WHICH COULD DOWN TREE
LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE
HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED.

FREQUENT LIGHTNING IS OCCURRING WITH THESE STORMS. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

24/RR
Special weather statement, Jun 11, 4:23 PM CST, 37 minutes before
MSZ077-080-081-112245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
523 PM CDT SAT JUN 11 2011

...STRONG THUNDERSTORM MOVING WEST AFFECTING PEARL RIVER COUNTY...
HANCOCK COUNTY...HARRISON COUNTY...

AT 520 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 15 MILES NORTH OF DIAMONDHEAD...MOVING WEST AT 5
MPH. GUSTS AROUND 35 MPH AND DIME SIZED HAIL WAS REPORTED WITH THIS
STORM BY SHERIFF'S DEPUTIES NEAR THE HANCOCK-HARRISON COUNTY LINE.

THE STRONG THUNDERSTORM WILL REMAIN OVER RURAL PORTIONS OF HANCOCK
COUNTY THROUGH 550 PM.

THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING...PEA TO
DIME SIZE HAIL...AND WIND GUSTS 35 TO 45 MPH...WHICH COULD DOWN TREE
LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE
HOME OR BUILDING UNTIL THIS STORM HAS PASSED.

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

24/RR
Special weather statement, Jun 11, 4:25 PM CST, 35 minutes before
MSZ069-070-112330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
525 PM CDT SAT JUN 11 2011

...STRONG THUNDERSTORM MOVING WEST AFFECTING AMITE COUNTY...PIKE
COUNTY...

AT 524 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR MCCOMB...OR ABOUT 3 MILES NORTHEAST OF
SUMMIT...MOVING WEST AT 5 MPH.

THE STRONG THUNDERSTORM WILL BE NEAR...
  SUMMIT AND MCCOMB BY 540 PM...

THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING...PEA TO
DIME SIZE HAIL...AND WIND GUSTS 35 TO 45 MPH...WHICH COULD DOWN TREE
LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE
HOME OR BUILDING UNTIL THIS STORM HAS PASSED.

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

24/RR
Special weather statement, Jun 11, 4:46 PM CST, 14 minutes before
LAZ039-112345-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
546 PM CDT SAT JUN 11 2011

...STRONG THUNDERSTORM MOVING SOUTHWEST AFFECTING WASHINGTON
PARISH...

AT 543 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 6 MILES NORTH OF FRANKLINTON...MOVING SOUTHWEST
AT 10 MPH.

THE STRONG THUNDERSTORM WILL BE NEAR...
  FRANKLINTON BY 605 PM...
  MOUNT HERMAN BY 640 PM...

THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING AND WIND
GUSTS 35 TO 45 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THIS STORM HAS PASSED.

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

24/RR
Special weather statement, Jun 11, 4:54 PM CST, 6 minutes before
LAZ034-046-047-112345-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
554 PM CDT SAT JUN 11 2011

...CLUSTER OF STRONG THUNDERSTORMS MOVING WEST AFFECTING WEST BATON
ROUGE PARISH...POINTE COUPEE PARISH...IBERVILLE PARISH...

AT 552 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS 10 MILES SOUTH OF NEW ROADS...OR
ABOUT 3 MILES EAST OF LIVONIA...MOVING WEST AT 20 MPH.

THE CLUSTER OF STRONG THUNDERSTORMS WILL BE NEAR...
  LIVONIA BY 600 PM...
  LOTTIE BY 620 PM...

THE PRIMARY THREATS FROM THESE STORMS ARE CONTINUOUS LIGHTNING...PEA
TO DIME SIZE HAIL...AND WIND GUSTS 35 TO 45 MPH...WHICH COULD DOWN
TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A
SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED.

CONTINUOUS LIGHTNING IS OCCURRING WITH THESE STORMS. IF OUTDOORS...
STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

24/RR
Special weather statement, Jun 11, 4:58 PM CST, 2 minutes before
LAZ056-057-059-065-120000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
558 PM CDT SAT JUN 11 2011

...STRONG THUNDERSTORM MOVING EAST AFFECTING ST. JAMES PARISH...
ASSUMPTION PARISH...TERREBONNE PARISH...LAFOURCHE PARISH...

AT 552 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM ABOUT 5 MILES SOUTHWEST OF
NAPOLEONVILLE...MOVING EAST AT 10 MPH.

THE STRONG THUNDERSTORM WILL BE NEAR...
  LABADIEVILLE BY 635 PM...
  THIBODAUX AND 7 MILES NORTHWEST OF SCHRIEVER BY 700 PM...

THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING...PEA TO
DIME SIZE HAIL...AND WIND GUSTS 35 TO 45 MPH...WHICH COULD DOWN TREE
LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE
HOME OR BUILDING UNTIL THIS STORM HAS PASSED.

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

24/RR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lightning, 1 thunderstorm wind. Local standard time, as filed.

Lightning, Pointe Coupee

When
June 11, 5:00 PM CST
Where
Pointe Coupee County, Oscar
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
30.600, -91.450

A lightning strike started a fire at a camp in Oscar.

Thunderstorm Wind, Pointe Coupee

When
June 11, 5:00 PM CST
Where
Pointe Coupee County, 0.68 mi NW of Parlange
Measured
65 kt (75 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
30.626, -91.489

Several large trees were knocked down blocking Louisiana Highway 78 near Louisiana Highway 1 near Oscar.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2011Every state in 2011This day in weather historyWarnings in Louisiana, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 311038, 311043.